Illinois, 2004

Hail and Damaging Wind in Illinois, July 13, 2004

July 13, 2004 · NWS DVN · 8 events in 2 counties and zones

Thunderstorms initiated along a boundary that ran roughly from Dubuque, Iowa, to Sterling, Illinois, to Peru, Illinois. The storms quickly evolved into one supercell with a trailing flanking line of strong storms that moved southeast across Carroll County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$92,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms initiated along a boundary that ran roughly from Dubuque, Iowa, to Sterling, Illinois, to Peru, Illinois. The storms quickly evolved into one supercell with a trailing flanking line of strong storms that moved southeast across Carroll County Illinois. When the supercell reached Ogle and Lee counties in Illinois, it turned to the right and moved south-southeast across the Eastern part of Bureau County Illinois. Many reports of large hail occurred with the main supercell and trailing storms on the flanking line. Two tornadoes occurred around Van Orin, Illinois with a hailstone measuring 4 inches in diameter in La Moille, Illinois. WLPO radio reported on air an unconfirmed wind gust of 107 mph as the storms went through Dalzell, Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 3:33 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 3:33 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM PORTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT TUE JUL 13 2004

.SYNOPSIS...AT THE SURFACE A DIFFUSE TROF EXTENDS FROM A WESTERN ONTARIO
LOW INTO WESTERN IOWA.  AT 500MB...FLOW IS WNW WITH A VORT MAX OVER
NORTH CENTRAL IOWA...ASSOCIATED WITH CONVECTION IN NORTHEAST IOWA.

&&

.SHORT TERM...(TODAY AND TONIGHT) TWO CONCERNS FOR THE NEXT 24 HOURS.
THE FIRST IS THE LINGERING SEVERE POTENTIAL EARLY THIS MORNING.  THE
SECOND IS THE SEVERE POTENTIAL THIS AFTERNOON.

THE SHORT-TERM MODELS COULD NOT AGREE ON THE VORT MAX MOVING THRU
THIS MORNING...OR WITH A SECOND LARGER VORT MAX MOVING NORTH OF THE
AREA THIS AFTERNOON.  THE AVN HAS THE BEST HANDLE ON THE FIRST...WHICH
SHOULD EXIT THE EAST THIS MORNING...WITH SEVERE POTENTIAL REMAINING
THRU 12Z NORTH.

THE SECOND...MOVING SOUTH OUT OF CANADA WILL BE STRONGEST THRU MN/WI
MIDDAY INTO THE AFTERNOON...BUT WILL PUT AN ARM OF PVA SOUTH INTO OUR
FA.  CAPES WILL BE QUITE HIGH THIS AFTERNOON...4000 TO 5000...ESPECIALLY
EAST...AND LIS WILL BE -10 OR BETTER.  AT THE SURFACE THE TROF MOVES
THRU DVN BETWEEN 18Z AND 21Z...EARLIER WITH THE AVN/ETA AND LATER WITH
THE NGM.  STORMS SHOULD FIRE UP EARLY AFTERNOON SOMEWHERE NEAR THE
MISSISSIPPI RIVER AND STRENGTHEN AS THEN MOVE EAST IN THE MID AFTERNOON.
BY LATE AFTERNOON STORMS SHOULD BE MOVING EAST OF THE FA...AND STILL
GAINING STRENGTH.  WE ARE UNDER MODERATE RISK TODAY...WITH THE THREAT OF
WIND...HAIL...AND TORNADOS...WITH THE BEST CHANCES EAST OF THE
MISSISSIPPI...AND EVEN BETTER CHANCES MOVING INTO LOT AND ILX FORECAST
AREAS.  ...REA...

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...NW FLOW AND SURFACE HIGH
OVER NORTHERN PLAINS DOMINATE WED THROUGH FRI WITH TEMPS JUST BELOW
CLIMO. GUIDANCE CONTINUES TO POINT TOWARD MORE ACTIVE WEATHER OVER
WEEKEND WITH SERIES OF SHORTWAVES IN FLOW MOVING OVER REGION. MAIN
CHANGE WAS TO MOVE UP BEGINNING OF THUNDERSTORM CHANCES TO FRIDAY
NIGHT. OTHERWISE...VERY FEW CHANGES TO EXTENDED.   ...SHEETS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA/DLS
Hazardous weather outlook, Jul 13, 4:50 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT TUE JUL 13 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-140750-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
550 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING UNTIL 7 AM NORTH OF
CLINTON...ALONG AND EAST OF THE MISSISSIPPI RIVER.  HAIL WILL BE THE
PRIMARY THREAT.

A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON WILL PRODUCE THE
POSSIBILITY OF ADDITIONAL SEVERE WEATHER...AS IT MOVES INTO THE HOT
HUMID AIRMASS CURRENTLY IN PLACE. INITIATION IS EXPECTED NEAR THE
MISSISSIPPI RIVER IN THE EARLY AFTERNOON...WITH THUNDERSTORMS GAINING
STRENGTH...AND POSSIBLY BECOMING SEVERE...AS THEY MOVE EAST INTO
ILLINOIS MID AFTERNOON.  THEY WILL CONTINUE TO STRENGTHEN AS THEY MOVE
EAST OF THE FORECAST AREA LATE AFTERNOON. WINDS GUSTING TO 60 MPH AND
HAIL TO ONE INCH WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR THE EASTERN
HALF OF THE FORECAST AREA.

REA/DLS

In the hours before

Special weather statement, Jul 13, 5:29 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 AM CDT TUE JUL 13 2004

IAZ040-051-052-063-064-067-076>078-131230-
BENTON IA-BUCHANAN IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-LOUISA IA-
MUSCATINE IA-WASHINGTON IA-
629 AM CDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH NUMBER 617 CANCELED...

THE WATCH WAS CANCELED AND SEVERE WEATHER IS NO LONGER EXPECTED
EARLY THIS MORNING IN THE FOLLOWING COUNTIES...

BENTON        LINN
BUCHANAN      LOUISA
IOWA          MUSCATINE
JOHNSON       WASHINGTON
KEOKUK

SHEETS

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the first event began at 15:54 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
July 13, 9:56 AM CST to 10:00 AM CST
Where
Carroll County, Lanark
Measured
0.88 in hail
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.100, -89.833

Lasted 4 minutes

Hail, Carroll

When
July 13, 10:03 AM CST to 10:06 AM CST
Where
Carroll County, 3 mi SE of Lanark
Measured
0.88 in hail
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
42.067, -89.800

Thunderstorm Wind, Bureau

When
July 13, 11:30 AM CST to 11:35 AM CST
Where
Bureau County, Van Orin
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Crop damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
41.550, -89.350

Mesocyclone passed right over the town with the first tornado dissipating just north of town. The second tornado developed almost immediately just south of town. Damage to several buildings occurred with many trees and power lines downed.

Hail, Bureau

When
July 13, 11:40 AM CST to 11:45 AM CST
Where
Bureau County, La Moille
Measured
4 in hail
Property damage
$20,000
Crop damage
$40,000
Reported by
GENERAL PUBLIC
Coordinates
41.533, -89.283

Hailstone was measured

Hail, Bureau

When
July 13, 11:42 AM CST to 11:52 AM CST
Where
Bureau County, 1 mi N of Arlington
Measured
2 in hail
Property damage
$7,000
Crop damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -89.250

Hail, Bureau

When
July 13, 12:26 PM CST to 12:30 PM CST
Where
Bureau County, Ohio
Measured
1 in hail
Crop damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
41.550, -89.467

Penny to 1 inch hail

Hail, Bureau

When
July 13, 12:30 PM CST to 12:35 PM CST
Where
Bureau County, 3 mi W of Van Orin
Measured
1 in hail
Property damage
$4,000
Crop damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
41.550, -89.400

Hail, Bureau

When
July 13, 12:37 PM CST to 12:47 PM CST
Where
Bureau County, Van Orin
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.550, -89.350

Also reported by DOT; Hailstones of 1 to 1.75 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418314, 5418315, 5418316, 5418319, 5418318, 5418321, 5418317, 5418320.